Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 38, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 23, 2003, 9:37 AM EDT for 5 counties in New York. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 9:37 AM EDT (13:37 UTC)
- Expired
- Sep 23, 2003, 11:00 AM EDT
- In force
- 83 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 91 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 231339
FFWOKX
NYC005-047-061-081-085-231500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
937 AM EDT TUE SEP 23 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BRONX COUNTY IN SOUTHEAST NEW YORK
NEW YORK COUNTY IN SOUTHEAST NEW YORK
KINGS COUNTY IN SOUTHEAST NEW YORK
RICHMOND COUNTY IN SOUTHEAST NEW YORK
QUEENS COUNTY IN SOUTHEAST NEW YORK
* UNTIL 1100 AM EDT
* AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN MOVING EAST AT 20 MPH.
SOME OTHER LOCATIONS IN THE WARNING INCLUDE ASTORIA...BATTERY PARK...
BAY RIDGE...BAYSIDE...BENSONHURST...BROOKLYN HEIGHTS...CENTRAL
PARK...ELMHURST...MORNINGSIDE HEIGHTS AND HARLEM.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE
AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
$$
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.
LAT...LON 4062 7417 4045 7412 4081 7373 4089 7391
4082 7397 4071 7401What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:45 AM EDT, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 23, 3:45 AM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 345 AM EDT TUE SEP 23 2003 .DISCUSSION... SHORT TERM... TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND 2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL. TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY ACROSS THE AREA...FAIR. THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE. LONG TERM...NO CHANGES. && .HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS. OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY HIGHER AMTS TO AROUND 1.5 INCHES. && .MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY. .AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338. EKH/MET
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 4 hours 41 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 456 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
In the hours before
Special weather statement, Sep 23, 8:49 AM EDT, 48 minutes before
NYZ072>076-231400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 849 AM EDT TUE SEP 23 2003 ...LINE OF STRONG THUNDERSTORMS HEADED FOR THE 5 BOROUGHS OF NEW YORK CITY... AT 848 AM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE COUNTY NEW YORK TO JUST WEST OF NEWARK NEW JERSEY. THE STORMS ARE MOVING NORTHEAST AT OVER 50 MPH. THESE STORMS MAY PRODUCE WIND GUSTS OVER 50 MPH AND TORRENTIAL DOWNPOURS FOR BRIEF PERIODS OF TIME. IF IT APPEARS THAT SEVERE WEATHER MAY OCCUR WITH THESE STORMS...MEANING WIND GUSTS OVER 58 MPH...WARNINGS MAY FOLLOW. REYNOLDS
Special weather statement, Sep 23, 9:36 AM EDT, 1 minute before
CTZ009-NJZ003-006-NYZ069>077-231430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 936 AM EDT TUE SEP 23 2003 AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN LINE OF THUNDERSTORMS JUST WEST OF NEW YORK CITY...MOVING EAST AT 45 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... WEST NYACK...THE VERRAZANO NARROWS BRIDGE...VALLEY COTTAGE AND TAPPAN AROUND 940 AM... AND UPPER NYACK AROUND 945 AM. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THESE STORMS MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:34 AM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 41 min |
| Sep 23, 8:50 AM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Sep 23, 9:15 AM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 45 min |
| Sep 23, 9:18 AM EDT | Special Marine Warning | OKX | 57 min | |
| Sep 23, 9:25 AM EDT | Special Marine Warning | OKX | 80 min | |
| Sep 23, 9:37 AM EDT | Special Marine Warning | OKX | 68 min | |
| Sep 23, 9:58 AM EDT | Special Marine Warning | OKX | 92 min | |
| Sep 23, 10:18 AM EDT | Special Marine Warning | OKX | 117 min | |
| Sep 23, 10:41 AM EDT | Special Marine Warning | OKX | 64 min | |
| Sep 23, 10:41 AM EDT | Special Marine Warning | OKX | 64 min | |
| Sep 23, 11:31 AM EDT | Special Marine Warning | OKX | 89 min | |
| Sep 23, 11:31 AM EDT | Special Marine Warning | OKX | 89 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.